Probability Theory and Related Fields

, Volume 88, Issue 4, pp 497–520 | Cite as

Random recursive construction of self-similar fractal measures. The noncompact case

  • Matthias Arbeiter


The self-similarity of sets (measures) is often defined in a constructive way. In the present paper it will be shown that the random recursive construction model of Falconer, Graf and Mauldin/Williams for (statistically) self-similar sets may be generalized to the noncompact case. We define a sequence of random finite measures, which converges almost surely to a self-similar random limit measure. Under certain conditions on the generating Lipschitz maps we determine the carrying dimension of the limit measure.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [F1] Falconer, K.J.: The geometry of fractal sets. Cambridge: Cambridge University Press 1985Google Scholar
  2. [F2] Falconer, K.J.: Random fractals. Math. Proc. Camb. Philos. Soc.100, 559–582 (1986)Google Scholar
  3. [Fe] Federer, H.: Geometric measure theory. Berlin Heidelberg New York: Springer 1969Google Scholar
  4. [GH] Geronimo, J.S., Hardin, D.P.: An exact formula for the measure dimensions associated with a class of piecewice linear maps. Contructive Approximation5, 89–98 (1989)Google Scholar
  5. [G] Graf, S.: Statistically self-similar fractals. Probab. Th. Rel. Fields74, 357–392 (1987)Google Scholar
  6. [GMW] Graf, S., Mauldin, R.D., Williams, S.C.: The exact Hausdorff dimension in random recursive constructions. Mem. Am. Math. Soc.381, 121 (1988)Google Scholar
  7. [H] Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J.30, 713–747 (1981)Google Scholar
  8. [K] Kallenberg, O.: Random measures. Berlin: Akademie 1983Google Scholar
  9. [M] Mandelbrot, B.B.: The fractal geometry of Nature. New York: Birkhäuser 1983/Berlin-Basel: Birkhäuser 1987Google Scholar
  10. [MW] Mauldin, R.D., Williams, S.C.: Random recursive constructions: asymptotic geometric and topological properties. Trans. Am. Math. Soc.295, 325–346 (1986)Google Scholar
  11. [PZ] Patzschke, N., Zähle, U.: Self-similar random measures. IV — The recursive construction model of Falcomer, Graf and Mauldin and Williams. Math. Nachr.149, 285–302 (1990)Google Scholar
  12. [R] Révész, P.: Die Gesetze der großen Zahlen. Akademiai Kiado Budapest/Basel: Birkhäuser 1968Google Scholar
  13. [Z1] Zähle, U.: The fractal character of localizable measure-valued processes. III — Fractal carrying sets of branching diffusions. Math. Nachr.138, 293–311 (1988)Google Scholar
  14. [Z2] Zähle, U.: Self-similar random measures. I — Notion, carrying Hausdorff dimension, and hyperbolic distribution. Probab. Th. Rel. Fields80, 79–100 (1988)Google Scholar
  15. [Z3] Zähle, U.: Self-similar random measures. II — Generalization to self-affine measures. Math. Nachr.146, 85–98 (1990)Google Scholar
  16. [Z4] Zähle, U.: Self-similar random measures. III — Self-similar random processes. Math. Nachr. (to appear)Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Matthias Arbeiter
    • 1
  1. 1.Sektion MathematikFriedrich-Schiller-UniversitätJenaGermany

Personalised recommendations